Medindia

X

Study Finds Adverse Reactions from Contrast Agents Rarely Occur Despite Prevailing Safety Concerns

by Rajashri on  September 22, 2009 at 7:19 PM Research News   - G J E 4
 Study Finds Adverse Reactions from Contrast Agents Rarely Occur Despite Prevailing Safety Concerns
A large cohort study published in the October issue of the American Journal of Roentgenology (AJR) says that iodinated and Gadolinium based contrast agents, frequently used during computed tomography (CT) and MRI scans to aid in the imaging process, are associated with a very low rate of adverse effects.
Advertisement

The study, performed at the Mayo Clinic in Rochester, MN, included a total of 456,930 contrast doses administered. "Only 522 cases of adverse effects were identified," said Christopher H. Hung, MD, lead author of the study. "The overwhelming majority of adverse effects were mild, represented with nausea and vomiting and mild rash. Only 16 cases necessitated transfer for further observation and treatment," he said.

Advertisement
"Contrast agents are very safe to use and they are often essential in aiding the diagnosis of CT and MR studies. As our study suggests, with the advent of newer contrast agents we have been able to improve their power-ability and safety profile," said Dr. Hunt.

"While contrast reactions can occur, it is important to note that they are rarely severe. Most of the reactions we saw in our study were mild and did not require treatment other than observation and supportive care," he said.



Source: Eurekalert
RAS
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All